Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Diffeomorphisms homotopic to the identity

Author: Edward C. Turner
Journal: Trans. Amer. Math. Soc. 186 (1973), 489-498
MSC: Primary 57D50
MathSciNet review: 0336759
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, an inductive procedure for describing the group of isotopy classes of null homotopic diffeomorphisms of a manifold is developed --this process depends on the handlebody structure of the manifold. This group is also shown to be finitely generated and in many cases abelian.

References [Enhancements On Off] (What's this?)

  • [ABK] P. L. Antonelli, D. Burghelea and P. J. Kahn, The concordance homotopy groups of geometric automorphism groups, Lecture Notes in Math., vol. 215, Springer-Verlag, Berlin and New York, 1971. MR 0358834 (50:11293)
  • [B] W. Browder, Embedding 1-connected manifolds, Bull. Amer. Math. Soc. 72 (1966), 225-231. MR 32 #6467. MR 0189040 (32:6467)
  • [C] J. Cerf, The pseudo isotopy theorem for simply connected differential manifolds, Manifolds--Amsterdam 1970 (Proc. Nuffic Summer School), Lecture Notes in Math., vol. 197, Springer, Berlin, 1971, pp. 76-82. MR 44 #7585. MR 0290404 (44:7585)
  • [Ha 1] A. Haefliger, Differential embeddings of $ {S^n}$ in $ {S^{n + q}}$ for $ q > 2$, Ann. of Math. (2)83 (1966), 402-436. MR 34 #2024. MR 0202151 (34:2024)
  • [H&S] D. W. Henderson and R. Schori, Topological classification of infinite dimensional manifolds by homotopy type, Bull. Amer. Math. Soc. 76 (1970), 121-124. MR 40 #4976. MR 0251749 (40:4976)
  • [H] S. T. Hu, Homotopy theory, Pure and Appl. Math., vol. 8, Academic Press, New York, 1959. MR 21 #5186. MR 0106454 (21:5186)
  • [P] R. Palais, Local triviality of the restriction map for embeddings, Comment. Math. Helv. 34 (1960), 305-312. MR 23 #A666. MR 0123338 (23:A666)
  • [S] D. Sullivan, Triangulating homotopy equivalences, Ph. D. thesis, Princeton Univ., Princeton, N. J., 1966.
  • [T] E. C. Turner, Some finite diffeomorphism groups, Illinois J. Math. (to appear). MR 0339223 (49:3985)
  • [W] C. T. C. Wall, Surgery on compact manifolds, Academic Press, New York, 1971. MR 0431216 (55:4217)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57D50

Retrieve articles in all journals with MSC: 57D50

Additional Information

Keywords: Diffeomorphism groups, isotopy, homotopy, surgery exact sequence
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society